Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2020, 7:08 PM EDT for Whitley County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2020, 7:08 PM EDT (23:08 UTC)
- Expired
- Jun 29, 2020, 7:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:02 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 29, 6:02 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 602 PM EDT Mon Jun 29 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 602 PM EDT MON JUN 29 2020 After a breif lull in activity, convection has refired, especially to our southwest. Could not track down any reports of flooding this morning, but that area has to be primed and it should not take much in the form of additional rainfall for problems to begin to crop up. MLCAPEs of 2000-2500 J/kg have developed generally along and west of the I-75 corridor with the help of a moist boundary layer and surface due points well into the 70s. Relatively low storm motions (< 10kts) and a weakly sheared environment (effective bulk shear of 10-15 kts or less) portend slow moving pulsers, capable of producing heavy rainfall and possibly some strong wind gusts. A few storms further southwest of our area have already produced some damaging wind gusts. Add that we continue to see the most robust development along some type of surface boundary, most likely a residual synoptic boundary of some type reinforced by cold pooling effects of earlier convection. CAMs seem to highlight our southwest again and portions of our Bluegrass over the course of the next 24 hours. NAM does show additional H850 convergence across our southwest overnight with a 15-20 kt wind nosing its way into the vicinity of the boundary, very similar to last night. This suggest the potential of training cells and back building convection similar to last night. Thus felt it prudent to expand and extend the original flood watch that we had in effect for the southwestern portions of our CWA. Otherwise, expect continued isolated to at times scattered showers and thunderstorms across the remainder of the forecast area. A few cells will be capable of producing gusty winds and of course, locally heavy rainfall. .LONG TERM...(Wednesday through Monday) Issued at 445 PM EDT MON JUN 29 2020 The gloomy skies and persistent shower activity should finally break for some drier weather heading into the the weekend. Increasing sunshine will result in warming temperatures each afternoon from Wednesday on into the weekend with afternoon temperatures nearing 90 degrees by the 4th of July. Cloudier skies with shower and storm chances could return during the second half of the weekend and into early next week. Model agreement is good through Saturday, then fair thereafter. The 12z Wednesday model analysis continues to show an ~ 573 dam cutoff low spinning over the Northeast US while an omega-type blocking ridge remains anchored over the Central US, northward to near the Hudson Bay. A large trough, with an embedded upper level low, is situated over the western CONUS/western Canada. Meanwhile, a surface cold front is draped over/near our area. During the day on Wednesday, pieces of upper level energy will slip through a weak spot in the blocking ridge and ride the upper level flow between the eastern cutoff low and the upper level ridge, passing across the Ohio Valley Wednesday afternoon and evening. Surface high pressure and building heights build over the area on Thursday as the cool front finally settles south of the Commonwealth. While the upper level ridge becomes more firmly entrenched over the Ohio Valley Thursday night, a digging trough captures the cutoff low over the Northeast US. Some weakening in the ridge is then expected by the second half of the weekend as some remnant upper level energy, over the Deep South, develops into a cutoff low and drifts back to the north. Much uncertainty remains with this feature as the GFS lifts the low directly toward eastern Kentucky while the Euro keeps the system well to the our east along the Atlantic Seaboard. Sensible wx will feature the continued threat for showers and storms on Wednesday. The activity will then gradually diminish from N-S Wednesday night and Thursday as the slow-moving cold front finally settles south of the area. The most widespread activity will likely occur as pieces of the upper-level energy pass over the Commonwealth. By Thursday afternoon, the increasing heights and surface high pressure nosing in from the north should bring the shower or storm threat largely to an end. A few subtle upper level disturbances could still spark an isolated shower or storm on Friday or Saturday but the the dry air aloft and synoptic scale subsidence should keep that threat very minimal. Thereafter, the threat for any widespread shower or storm activity hinges on the the development and potential track of the southern cutoff low. Near to slightly above normal temperatures are expected through the period. Afternoon highs in the mid 80 are expected to start the period, warming to near 90 for Friday through Sunday, then potentially cooling into the 80s on Monday. Meanwhile, night mins are expected to range through the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 122 PM EDT MON JUN 29 2020 Convection is finally diminishing across southwest portions of our forecast area. Isolated, to at times scattered showers and thunderstorms are expected to redevelop across the area through the afternoon. Guidance suggests a greater possibility may exists across our east, but there is some uncertainty in that scenario. This will lead to a mixed bag of IFR/MVFR cigs across the area, more associated with any convection that fires through the afternoon. For tonight, MVFR, or possibly worse, fog can be anticipated to develop as the convection wanes and cigs lift a bit. Still trying to get a grasp on convective trends overnight, but another round of rain appears increasingly likely across the southwestern half of our area. Light winds will prevail through the period, generally away from any storms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday evening for KYZ050-058>060-068- 069-079-080-083>088-108-111>118. && SHORT TERM...RAY LONG TERM...GEERTSON AVIATION...RAY
Hazardous weather outlook, Jun 29, 5:17 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 517 PM EDT Mon Jun 29 2020 KYZ050-058>060-068-069-079-080-083>088-108-111>118-301115- Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- 517 PM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of east central Kentucky, south central Kentucky, and southeast Kentucky. .DAY ONE...Tonight Thunderstorms are possible late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible at times from Tuesday through Thursday, then again from Saturday through Sunday, mainly during the afternoon and evening hours. Some storms could become strong and produce gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KYZ044-051-052-104-106-107-109-110-119-120-301115- Fleming-Bath-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin- Pike- 517 PM EDT Mon Jun 29 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of east central Kentucky, northeast Kentucky, and southeast Kentucky. .DAY ONE...Tonight A stationary boundary stretched across the region has become the focus for repeated rounds of showers and thunderstorms. Showers and thunderstorms will redevelop tonight and produce locally heavy rainfall across the area, leading to the potential of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A stationary boundary stretched across the region will continue to be the focus of repeated rounds of showers and thunderstorms. Thunderstorms will produce locally heavy rainfall across the area at times, leading to the potential of flash flooding. Areas at highest risk will be where thunderstorms move repeatedly over the same location. Thunderstorms are possible at times from Wednesday through Thursday, then again from Saturday through Sunday, mainly during the afternoon and evening hours. Some storms could become strong and produce gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any excessive rainfall amounts or flooding through Tuesday afternoon. RAY
In the hours before
Special weather statement, Jun 29, 5:26 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
526 PM EDT Mon Jun 29 2020
KYZ079-292200-
Pulaski-
526 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 525 PM EDT, a strong thunderstorm was located near Hogue, or 9
miles northwest of Somerset, moving southeast at 15 mph.
Torrential rain rates, frequent lightning, wind gusts in excess of
40 mph, and pea size hail are possible with this storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Cains Store, Stab, Bobtown, Nancy,
Pointer, Bronston, Dabney, Pulaski County Park, Somerset Pulaski
Airport, Hogue, Magnum, Grade, Ruth, Elihu, Shopville, and Quinton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3717 8482 3731 8462 3707 8437 3693 8464
3698 8467 3698 8471 3714 8487
TIME...MOT...LOC 2125Z 326DEG 13KT 3720 8468
JPSpecial weather statement, Jun 29, 5:59 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
559 PM EDT Mon Jun 29 2020
KYZ068-079-080-084-085-292245-
Whitley-McCreary-Rockcastle-Laurel-Pulaski-
559 PM EDT Mon Jun 29 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAUREL...
EASTERN PULASKI...NORTHEASTERN MCCREARY...SOUTHWESTERN ROCKCASTLE AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 645 PM EDT...
At 558 PM EDT, a cluster of strong thunderstorms was centered near
Valley Oak, or 9 miles northeast of Somerset, moving east at 20 mph.
Torrential rain rates, frequent lightning, wind gusts in excess of
40 mph, and pea size hail are possible with these storms.
Locations impacted include...
Somerset, London, Science Hill, Bobtown, Wood Creek Lake, Pittsburg,
Bandy, Pongo, Woodstock, Lily, Huxley, Mount Victory, Hansford,
Dabney, Valley Oak, Bunch, Hightop, Hazel Patch, Bark Camp and Rye.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8472 3730 8456 3725 8407 3712 8410
3701 8406 3686 8428
TIME...MOT...LOC 2158Z 290DEG 18KT 3719 8451
JPLocal storm report, Jun 29, 6:22 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD 2 WSW DABNEY 37.17N 84.59W
06/29/2020 PULASKI KY TRAINED SPOTTER
TRAINED SPOTTER SAID THERE IS APPROXIMATELY
4 FEET OF WATER OVER WEST COLEMAN ROAD. CARS
ARE ATTEMPTING TO CROSS THE WATER.
&&
KASSpecial weather statement, Jun 29, 6:24 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
624 PM EDT Mon Jun 29 2020
KYZ083-084-292315-
McCreary-Wayne-
624 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 624 PM EDT, a strong thunderstorm was located over Griffin, or 11
miles southeast of Monticello, moving southeast at 10 mph.
Torrential rain rates, frequent lightning, wind gusts in excess of
40 mph, and pea size hail are possible with these storms.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Slavens, Coopersville, Marshes Siding, Burfield, Barrier, Kidds
Crossing, Co-
Operative, Stearns, Rockeybranch, Pine Knot, Griffin and Mount
Pisgah.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8475 3664 8483 3679 8477 3678 8436
3660 8446
TIME...MOT...LOC 2224Z 292DEG 10KT 3671 8472
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:35 AM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Laurel, McCreary, Pulaski and 2 more | 6 hr |
| Jun 29, 1:45 AM EDT | Special Weather Statement | JKL | Pulaski | 30 min |
| Jun 29, 2:17 AM EDT | Special Weather Statement | JKL | McCreary, Pulaski | 28 min |
| Jun 29, 2:45 AM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Whitley | 30 min |
| Jun 29, 4:39 AM EDT | Flash Flood Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 6 hr |
| Jun 29, 5:26 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 29, 5:26 PM EDT | Special Weather Statement | JKL | Pulaski | 34 min |
| Jun 29, 5:59 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 46 min |
| Jun 29, 6:12 PM EDT | Flash Flood Warning | JKL | Laurel, Pulaski | 3 hr |
| Jun 29, 6:24 PM EDT | Special Weather Statement | JKL | McCreary | 51 min |
| Jun 29, 6:53 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Jun 29, 6:58 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 29, 7:33 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 29, 7:36 PM EDT | Special Weather Statement | JKL | Bell, Knox | 39 min |
| Jun 29, 7:39 PM EDT | Special Weather Statement | JKL | Whitley | 51 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.